Alert archive / Arkansas / Flash Flood Warnings in 2002

Flash Flood Warning 18, NWS Little Rock, AR

March 25, 20026 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Mar 25, 2002, 6:21 PM CST for 6 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 25, 2002, 6:21 PM CST (00:21 UTC)
Expired
Mar 25, 2002, 9:00 PM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Baxter County, AR, Fulton County, AR, Izard County, AR, Searcy County, AR, Sharp County, AR, Stone County, AR

The radar

The Little Rock radar (KLZK), 133 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
383 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 260021
FFWLIT
ARC005-049-065-129-135-137-260300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
620 PM CST MON MAR 25 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BAXTER COUNTY IN NORTH CENTRAL ARKANSAS
  FULTON COUNTY IN NORTH CENTRAL ARKANSAS
  SHARP COUNTY IN NORTH CENTRAL ARKANSAS
  IZARD COUNTY IN NORTH CENTRAL ARKANSAS
  SEARCY COUNTY IN NORTH CENTRAL ARKANSAS
  STONE COUNTY IN NORTH CENTRAL ARKANSAS

* UNTIL 900 PM CST

* AT 615 PM...DOPPLER WEATHER RADAR INDICATED THAT WIDESPREAD        
  SHOWERS AND A FEW THUNDERSTORMS CONTINUED TO MOVE ACROSS NORTHERN  
  ARKANSAS. TWO TO THREE INCHES OF RAIN HAS OCCURRED IN THE WARNING  
  AREA THIS AFTERNOON...WITH THE RAIN FALLING ON AN ALREADY 
  SATURATED GROUND. WHILE PRECIPITATION WILL BEGIN TO TAPER OFF
  DURING THE WARNING PERIOD...IT WILL TAKE AWHILE FOR ANY HIGH 
  WATER TO RUN OFF.      

&&

DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A CAR DOWNSTREAM.

LAT...LON 3651 9138 3632 9123 3597 9140 3598 9171
          3592 9188 3573 9188 3575 9241 3581 9238
          3583 9265 3577 9270 3577 9292 3614 9295
          3603 9281 3606 9242 3641 9203

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 3:10 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 25, 3:10 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 PM CST MON MAR 25 2002

COMPLEX SITUATION AT THE SURFACE OVER ARKANSAS TONIGHT WILL BE
RESOLVING ITSELF OVERNIGHT...SO THAT BY TUESDAY MORNING ALL RAIN
WILL BE DONE AND CLOUDS WILL BE ON THE DECREASE AS THE DRY SURGE
MOVES IN RATHER QUICKLY. THICKNESS VALUES TONIGHT WILL NOT BE IN
PHASE WITH THE MOISTURE...SO THAT I WILL TAKE OUT THE MENTION OF
WINTRY PRECIPITATION OVER NORTH ARKANSAS. I CAN SEE ITS POSSIBILITY
ACROSS THE BORDER...BUT I WILL LEAVE IT OUT. COORDINATED THIS PART
OF THE FORECAST WITH KTUL AND KSGF. LOWS WILL BE QUITE VARIED FROM
NORTHWEST TO SOUTHEAST WITH THE PRESENCE OF THE FRONT...FROM THE
LOWER 30S TO NEAR 50. HIGHS TUESDAY WILL RANGE WIDELY AS WELL FROM
THE MID 40S NORTHWEST TO NEAR 60 IN THE SOUTHEAST. THE NEXT CHANCE
OF RAIN IN THE EXTENDED WILL BE FOR FRIDAY. I WILL HOLD OFF SENDING
THE FORECAST TO THE LAST MINUTE TO ACCOMMODATE THE NEXT SEVERE
THUNDERSTORM WATCH.

LIT BU 046/057 037/062 042 32700
HRO BU 035/049 032/058 038 32700
PBF BU 048/058 039/064 045 32700
HOT BU 044/057 036/060 040 32700

.LZK...NONE.

In the hours before

Local storm report, Mar 25, 12:30 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1230 PM CST MON MAR 25 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1032 AM    COAL HILL                 AR   .88 INCH HAIL
03/25/02   JOHNSON                        NICKEL TO QUARTER SIZE
                                          HAIL FELL AT COAL HILL,
                                          WOODLAND, HARMONY AND
                                          CLARKSVILLE. REPORTED BY
                                          CIVIL DEFENSE OFFICIAL

1142 AM    4 NE SHIRLEY              AR   .88 INCH HAIL
03/25/02   VAN BUREN                      NICKEL SIZE HAIL FELL
                                          4 MILES NORTHEAST OF
                                          SHIRLEY. REPORTED BY
                                          TRAINED SPOTTER

1142 AM    5 SE SHIRLEY              AR   1.00 INCH HAIL
03/25/02   VAN BUREN                      DIME TO QUARTER SIZE HAIL
                                          IN FAIRFIELD BAY. REPORTED
                                          BY TRAINED SPOTTER FROM THE
                                          LOCAL RADIO STATION.

1210 PM    BETHESDAY                 AR   .75 INCH HAIL
03/25/02   INDEPENDENCE                   DIME SIZE HAIL COVERED THE
                                          GROUND AT BETHESDA. REPORTED
                                          BY CIVIL DEFENSE OFFICIAL.

32
Special weather statement, Mar 25, 1:25 PM CST, 4 hours 56 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
125 PM CST MON MAR 25 2002

...SEVERE WEATHER LIKELY IN ARKANSAS THROUGH TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
CENTRAL AND SOUTHERN ARKANSAS THIS AFTERNOON AND TONIGHT...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS FARTHER NORTH.

EARLY THIS AFTERNOON...A FRONT WAS NEARLY STATIONARY FROM NEAR
WALNUT RIDGE TO DEQUEEN...OR FROM NORTHEAST INTO WEST CENTRAL
ARKANSAS. THE FRONT SEPARATED WARM AND MOIST AIR TO ITS SOUTH FROM
MUCH COOLER CONDITIONS FARTHER NORTH.

SCATTERED THUNDERSTORMS WERE DEVELOPING NORTH OF THE BOUNDARY IN THE
COOLER AIR...WITH SOME OF THE STORMS BECOMING SEVERE. BECAUSE THE
STORMS WERE FORMING IN A COOL AIRMASS...IT WAS MAKING IT EASIER FOR
HAIL TO FORM...WITH LARGE HAIL THE PRIMARY SEVERE WEATHER
THREAT.

FARTHER SOUTH...DRY WEATHER WAS NOTED AND CLOUDS WERE BREAKING UP IN
SOME AREAS. THIS WAS ALLOWING THE SUN TO COME OUT...WITH
TEMPERATURES WARMING INTO THE 70S. WITH HEATING OCCURRING...THE
ATMOSPHERE WAS BECOMING INCREASINGLY UNSTABLE.

A STORM SYSTEM WAS FORMING IN NORTHEAST TEXAS. THE SYSTEM IS
EXPECTED TO MOVE INTO SOUTHWEST ARKANSAS LATER THIS AFTERNOON...
AND WILL DRAG A COLD FRONT INTO AREAS WHERE HEATING HAS OCCURRED.
ALONG AND AHEAD OF THE FRONT...SEVERE THUNDERSTORMS ARE LIKELY TO
DEVELOP ACROSS CENTRAL AND SOUTHERN SECTIONS OF THE STATE. THESE
STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...DAMAGING WINDS AND
PERHAPS A FEW TORNADOES.

PEOPLE ACROSS ARKANSAS SHOULD PREPARE FOR SEVERE WEATHER THIS
AFTERNOON AND TONIGHT. BE READY TO FIND A PLACE OF SAFETY IF A
WARNING IS ISSUED FOR YOUR AREA.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS LIKELY OVER MUCH OF ARKANSAS LATER
THIS AFTERNOON AND TONIGHT.

46
Special weather statement, Mar 25, 5:55 PM CST, 26 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261200-

SEVERE WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
555 PM CST MON MAR 25 2002

...SEVERE WEATHER POSSIBLE IN ARKANSAS TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF ARKANSAS
TONIGHT.

LATE THIS AFTERNOON...A FRONT WAS NEARLY STATIONARY FROM MEMPHIS TO
THE LITTLE ROCK AREA. THE FRONT SEPARATED WARM AND MOIST AIR TO ITS
SOUTH FROM MUCH COOLER CONDITIONS FARTHER NORTH.

THROUGH THE DAY...SCATTERED THUNDERSTORMS HAVE BEEN DEVELOPING NORTH
OF THE FRONT IN THE COOLER AIR. SOME OF THE STORMS BECAME SEVERE
EARLIER THIS AFTERNOON...WITH UP TO QUARTER SIZE HAIL PRODUCED.
ACROSS NORTHERN ARKANSAS...ANY ADDITIONAL SEVERE WEATHER WILL BE
ISOLATED TONIGHT...WITH LARGE HAIL REMAINING THE MAIN SEVERE WEATHER
THREAT.

FARTHER SOUTH...A STORM SYSTEM WAS TRACKING ACROSS SOUTHERN
ARKANSAS...AND WAS NEAR THE MALVERN AREA AT 530 PM. THE SYSTEM WAS
DRAGGING A COLD FRONT THROUGH SOUTHERN SECTIONS OF THE STATE.

OTHER THAN A FEW SHOWERS...NOT MUCH WAS HAPPENING ALONG THE FRONT.
WHILE TEMPERATURES IN THE 70S WERE MAKING THE ATMOSPHERE
UNSTABLE...THERE WAS A LAYER OF WARM AIR ALOFT THAT WAS CAPPING THE
ATMOSPHERE. THIS WAS PREVENTING THUNDERSTORMS FROM DEVELOPING.

THROUGH THE EVENING...IT IS NOT CERTAIN WHETHER THE CAP WILL BREAK.
IF THE CAP DOES BREAK...SCATTERED THUNDERSTORMS WILL DEVELOP ALONG
THE FRONT IN SOUTHERN ARKANSAS. ANY STORMS THAT BECOME SEVERE WOULD
PRODUCE LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES
POSSIBLE.

DURING THE OVERNIGHT HOURS...PEOPLE ACROSS ARKANSAS SHOULD PREPARE
FOR SEVERE WEATHER. BE READY TO FIND A PLACE OF SAFETY IF A
WARNING IS ISSUED FOR YOUR AREA.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS POSSIBLE TONIGHT IF SEVERE WEATHER
MATERIALIZES.

46

Nearby

Flash Flood Warnings in Arkansas, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.